Alert archive / California / High Surf Advisories in 2011
High Surf Advisory 1, NWS San Diego, CA
NWS San Diego, CA issued this high surf advisory at Jan 18, 2011, 1:14 PM PST for San Diego County, California. It took effect at Jan 18, 2011, 10:00 PM PST. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2011, 1:14 PM PST (21:14 UTC)
- In effect from
- Jan 18, 2011, 10:00 PM PST
- Expired
- Jan 20, 2011, 1:20 PM PST
- In force
- 39 hr
- Issued by
- NWS San Diego, CA
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2810 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
857 WHUS46 KSGX 182114 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 114 PM PST TUE JAN 18 2011 ...HIGH SURF ADVISORY FOR THE SAN DIEGO COUNTY COAST FROM 10 PM TONIGHT THROUGH THURSDAY AFTERNOON... .A LARGE...LONG PERIOD WEST NORTHWEST SWELL IS EXPECTED TO MOVE INTO THE COASTAL WATERS THIS EVENING AND CONTINUE THROUGH THURSDAY. THIS LARGE SWELL WILL GENERATE HIGH SURF ALONG THE BEACHES OF SAN DIEGO COUNTY BEGINNING TONIGHT. SWELL AND SURF WILL PEAK WEDNESDAY MORNING...THEN GRADUALLY SUBSIDE THROUGH THURSDAY. CAZ043-190600- /O.NEW.KSGX.SU.Y.0001.110119T0600Z-110121T0000Z/ SAN DIEGO COUNTY COASTAL AREAS- 114 PM PST TUE JAN 18 2011 ...HIGH SURF ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST THURSDAY. * WAVES AND SURF: INCREASING TO 6 TO 8 FEET THIS EVENING. OCCASIONAL SETS TO 10 FEET ARE POSSIBLE IN SOUTHERN SAN DIEGO COUNTY WEDNESDAY MORNING. * TIDES: HIGH TIDE WEDNESDAY MORNING WILL NEAR 7 FEET AROUND 8 AM. * TIMING: FROM 10 PM TONIGHT THROUGH 4 PM THURSDAY AFTERNOON. * IMPACTS: HIGH SURF WILL GENERATE STRONG RIP CURRENTS AND MINOR BEACH EROSION. MINOR FLOODING OF LOW LYING COASTAL AREAS IS POSSIBLE AROUND THE TIME OF HIGH TIDE WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ SS HTTP://WWW.WEATHER.GOV/SANDIEGO
5 follow-up statements
813 WHUS46 KSGX 190243 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 643 PM PST TUE JAN 18 2011 ...HIGH SURF ADVISORY FOR THE SAN DIEGO AND ORANGE COUNTY COAST FROM 10 PM TONIGHT THROUGH THURSDAY AFTERNOON... .A LARGE...LONG PERIOD WEST NORTHWEST SWELL IS MOVING THROUGH THE COASTAL WATERS THIS EVENING AND WILL CONTINUE THROUGH THURSDAY. THIS LARGE SWELL WILL GENERATE HIGH SURF BEGINNING TONIGHT. SWELL AND SURF WILL PEAK LATE WEDNESDAY...THEN GRADUALLY SUBSIDE THROUGH THURSDAY. CAZ042-191045- /O.EXA.KSGX.SU.Y.0001.110119T0600Z-110121T0000Z/ ORANGE COUNTY COASTAL AREAS- 643 PM PST TUE JAN 18 2011 ...HIGH SURF ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST THURSDAY. * WAVES AND SURF: INCREASING TO 4 TO 7 FEET THIS EVENING. OCCASIONAL SETS TO 8 FEET ARE POSSIBLE. * TIDES: HIGH TIDE WEDNESDAY AND THURSDAY MORNINGS WILL BE NEAR 7 FEET AROUND 8 AM. * TIMING: FROM 10 PM TONIGHT THROUGH 4 PM THURSDAY AFTERNOON. * IMPACTS: HIGH SURF WILL GENERATE STRONG RIP CURRENTS AND MINOR BEACH EROSION. MINOR FLOODING OF LOW LYING COASTAL AREAS IS POSSIBLE AROUND THE TIME OF HIGH TIDE WEDNESDAY MORNING.| PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ CAZ043-191045- /O.CON.KSGX.SU.Y.0001.110119T0600Z-110121T0000Z/ SAN DIEGO COUNTY COASTAL AREAS- 643 PM PST TUE JAN 18 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST THURSDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST THURSDAY. * WAVES AND SURF: INCREASING TO 5 TO 8 FEET THIS EVENING. LOCAL SETS TO 10 FEET ARE POSSIBLE IN SOUTHERN SAN DIEGO COUNTY WEDNESDAY MORNING. * TIDES: HIGH TIDE WEDNESDAY AND THURSDAY MORNINGS WILL BE NEAR 7 FEET AROUND 8 AM. * TIMING: FROM 10 PM TONIGHT THROUGH 4 PM THURSDAY AFTERNOON. * IMPACTS: HIGH SURF WILL GENERATE STRONG RIP CURRENTS AND MINOR BEACH EROSION. MINOR FLOODING OF LOW LYING COASTAL AREAS IS POSSIBLE AROUND THE TIME OF HIGH TIDE WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANDIEGO
860 WHUS46 KSGX 190902 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 102 AM PST WED JAN 19 2011 ...HIGH SURF ADVISORY FOR THE SAN DIEGO AND ORANGE COUNTY BEACHES IN EFFECT THROUGH THURSDAY AFTERNOON... .A LARGE...LONG PERIOD WEST NORTHWEST SWELL WILL CONTINUE TO MOVE THROUGH THE COASTAL WATERS TODAY INTO THURSDAY. THIS LARGE SWELL WILL GENERATE HIGH SURF THAT WILL PEAK THIS AFTERNOON AND EVENING...THEN GRADUALLY SUBSIDE THURSDAY. CAZ042-043-192200- /O.CON.KSGX.SU.Y.0001.000000T0000Z-110121T0000Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- 102 AM PST WED JAN 19 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THURSDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THURSDAY. * WAVES AND SURF: 4 TO 7 FEET WITH OCCASIONAL SETS TO 8 FEET IN ORANGE COUNTY. 6 TO 9 FEET WITH OCCASIONAL SETS TO 11 FEET IN SAN DIEGO COUNTY. * TIDES: HIGH TIDE THIS MORNING AND THURSDAY MORNING WILL BE NEAR 7 FEET AT AROUND 8 AM. * TIMING: THROUGH 4 PM THURSDAY AFTERNOON. * IMPACTS: HIGH SURF WILL GENERATE STRONG RIP CURRENTS AND MINOR BEACH EROSION. MINOR FLOODING OF LOW LYING COASTAL AREAS IS POSSIBLE AROUND THE TIME OF HIGH TIDE WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL IMPACT BEACHES IN THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MM
260 WHUS46 KSGX 192123 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 123 PM PST WED JAN 19 2011 ...HIGH SURF ADVISORY FOR THE SAN DIEGO AND ORANGE COUNTY BEACHES IN EFFECT THROUGH THURSDAY AFTERNOON... .A LARGE...LONG PERIOD WEST NORTHWEST SWELL WILL CONTINUE TO MOVE THROUGH THE COASTAL WATERS TODAY INTO THURSDAY. THIS LARGE SWELL WILL GENERATE HIGH SURF THAT WILL PEAK THIS AFTERNOON AND EVENING...THEN GRADUALLY SUBSIDE THURSDAY. CAZ042-043-200930- /O.CON.KSGX.SU.Y.0001.000000T0000Z-110121T0000Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- 123 PM PST WED JAN 19 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THURSDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THURSDAY. * WAVES AND SURF: 3 TO 5 FEET WITH OCCASIONAL SETS TO 8 FEET IN ORANGE COUNTY. 4 TO 6 FEET WITH OCCASIONAL SETS TO 9 FEET IN SAN DIEGO COUNTY. * TIDES: HIGH TIDE THURSDAY MORNING WILL BE NEAR 7 FEET AROUND 8 AM. * TIMING: THROUGH 4 PM THURSDAY AFTERNOON. * IMPACTS: HIGH SURF WILL GENERATE STRONG RIP CURRENTS AND MINOR BEACH EROSION. MINOR FLOODING OF LOW LYING COASTAL AREAS IS POSSIBLE AROUND THE TIME OF HIGH TIDE WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL IMPACT BEACHES IN THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ TS HTTP://WWW.WEATHER.GOV/SANDIEGO
307 WHUS46 KSGX 200915 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 115 AM PST THU JAN 20 2011 ...HIGH SURF ADVISORY FOR THE SAN DIEGO AND ORANGE COUNTY BEACHES IN EFFECT THROUGH THIS AFTERNOON... .A LARGE WEST SWELL WILL CONTINUE TO MOVE THROUGH THE COASTAL WATERS TODAY AND DECREASE THIS AFTERNOON. CAZ042-043-202145- /O.CON.KSGX.SU.Y.0001.000000T0000Z-110121T0000Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- 115 AM PST THU JAN 20 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. * WAVES AND SURF: 3 TO 5 FEET WITH OCCASIONAL SETS TO 7 FEET IN ORANGE COUNTY. 5 TO 7 FEET WITH OCCASIONAL SETS TO 9 FEET IN SAN DIEGO COUNTY. * TIDES: HIGH TIDE AT 852 AM THIS MORNING. * TIMING: THROUGH 4 PM THIS AFTERNOON. * IMPACTS: HIGH SURF WILL GENERATE STRONG RIP CURRENTS AND MINOR BEACH EROSION. MINOR FLOODING OF LOW LYING COASTAL AREAS IS POSSIBLE AROUND THE TIME OF HIGH TIDE THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL IMPACT BEACHES IN THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MM
760 WHUS46 KSGX 202120 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 120 PM PST THU JAN 20 2011 CAZ042-043-202230- /O.CAN.KSGX.SU.Y.0001.000000T0000Z-110121T0000Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- 120 PM PST THU JAN 20 2011 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELED THE HIGH SURF ADVISORY. AS THE WEST SWELL CONTINUES TO SUBSIDE...THE SURF HAS DROPPED TO 3 TO 6 FEET. THEREFORE...A HIGH SURF ADVISORY IS NO LONGER NEEDED. $$ TS HTTP://WWW.WEATHER.GOV/SANDIEGO
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 18, 9:10 AM PST, 4 hours 4 minutes earlier.
Area forecast discussion, Jan 18, 9:10 AM PST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
910 AM PST TUE JAN 18 2011
.SYNOPSIS...
CONTINUED FAIR...DRY...AND WARM TODAY WITH LOCALLY BREEZY CONDITIONS
INLAND. SOME COOLING WEDNESDAY FOLLOWED BY MODERATE TO LOCALLY
STRONG OFFSHORE FLOW AND GUSTY WINDS LATE WEDNESDAY NIGHT THROUGH
THURSDAY. FAIR AND WARM WITH WEAK OFFSHORE FLOW AT TIMES FRIDAY
THROUGH EARLY NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THE UPPER LEVEL HIGH PRESSURE RIDGE AND SFC OFFSHORE FLOW WILL
CONTINUE FAIR SKIES AND WARM CONDITIONS TODAY. IT WILL BE LOCALLY
BREEZY AT TIMES...MAINLY IN AND BELOW CANYONS AND PASSES. AN UPPER
LEVEL TROUGH MOVING SE OVER THE GREAT BASIN WILL WEAKEN THE OFFSHORE
PRESSURE GRADIENTS AND ONSHORE FLOW WILL RETURN FOR A BRIEF PERIOD
ON WED. THIS COULD ALLOW A SHALLOW MARINE LAYER TO BRING LOW CLOUDS
AND FOG TO PORTIONS OF THE IMMEDIATE COASTAL AREAS WED
EVENING/NIGHT.
THE MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE DEVELOPMENT OF
MODERATE TO STRONG OFFSHORE WINDS LATE WED NIGHT THROUGH THU. LOCAL
WIND GUIDANCE CONTINUES TO SHOW THE POTENTIAL FOR WIND GUSTS
REACHING THE LOWER END OF WARNING STRENGTH LATE WEDNESDAY NIGHT AND
THURSDAY IN THE TYPICALLY WINDIER LOCATIONS...BELOW THE CAJON
PASS...AND IN THE COASTAL FOOTHILLS OF THE SANTA ANA MOUNTAINS. A
HIGH WIND WATCH HAS BEEN ISSUED FOR THESE AREAS. ADVISORY STRENGTH
WINDS ARE POSSIBLE IN THE HIGH DESERTS...THE MOUNTAINS...AND INLAND
VALLEYS OF SAN DIEGO COUNTY. COLD AIR ADVECTION WILL KEEP INLAND
AREAS COOLER WHILE DOWNSLOPE WARMING OF THE OFFSHORE FLOW BRINGS
MORE WARMING CLOSER TO THE COAST.
THE OVERALL PATTERN OF TROUGHING OVER THE CENTRAL U.S. AND RIDGING
OVER THE E PAC/WEST COAST WILL CONTINUE THROUGH EARLY NEXT WEEK WITH
GENERALLY NORTHWEST FLOW ALOFT AND PERIODS OF MOSTLY WEAK OFFSHORE
FLOW AT TIMES. THIS WILL MAINTAIN DRY CONDITIONS WITH TEMPS NEAR OR
SLIGHTLY ABOVE SEASONAL AVERAGES...EXCEPT SAT MAY BE A LITTLE COOLER
AS AN UPPER TROUGH MOVES OVER THE GREAT BASIN BRINGING WEAK ONSHORE
FLOW.
&&
.AVIATION...
181700Z...CLEAR SKIES AND UNRESTRICTED VISIBILITIES THROUGH
WEDNESDAY MORNING. THERE IS A SLIGHT CHANCE THAT IFR/LIFR
STRATUS/FOG COULD DEVELOP NEAR THE SAN DIEGO COUNTY COAST EARLY
WEDNESDAY MORNING...HOWEVER CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE
IN THE TAFS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
AFTERNOON FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
VALLEYS-THE INLAND EMPIRE...SANTA ANA MOUNTAINS AND
FOOTHILLS.
PZ...NONE.
&&
PUBLIC...PG
AVIATION/MARINE...SS
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Jan 18, 3:00 AM PST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 300 AM PST TUE JAN 18 2011 CAZ042-043-048-050-055>058-191400- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-THE INLAND EMPIRE-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS- 300 AM PST TUE JAN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST...VALLEYS...AND MOUNTAINS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FOR LATE WEDNESDAY NIGHT THROUGH THURSDAY...STRONG GUSTY OFFSHORE WINDS BELOW MOUNTAIN PASSES AND CANYONS. HIGH WIND WATCH FOR THE INLAND EMPIRE AND THE SANTA ANA MOUNTAINS AND FOOTHILLS. SEE LAXNPWSGX. FOR THURSDAY... .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MARTIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 2:42 AM PST | High Wind Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 35 hr |
Nearby
High Surf Advisories in California, 2011Every high surf advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.